The Risks of Topical Steroids

Tags:

Posted on February 19th, 2011 in General News, Rosacea | 5 comments

Everyone’s skin is different and delicate in its own way. As kids, we’ve all noticed acne treatments that seem to just make the problem worse by over-drying our skin or by simply becoming ineffective after a week of use. Commonly used steroid treatments for painful, irritating rashes including psoriasis, lichen sclerosus and dermatitis often have a similar counterproductive result.

‘Topical corticosteroids’, or “topical steroids” for short, are recommended and prescribed by physicians as a solution for many patients dealing with problematic skin. They come in all forms, including creams, ointments and foams.

So what does a topical steroid do?

Topical steroids are just that. They are products with a small percentage of steroids that are applied directly to the skin. Over-the-counter topical steroids, such as Hydrocortisone, display their steroid content, which usually ranges around 1 percent, and are meant for mild skin irritations. Certain prescribed topical steroids, such as Fluocinonide or Clobetasol propionate, are used to treat tougher cases.

For skin problems, topical steroids work as an effective anti-inflammatory. The steroids are absorbed through the skin and work to push away the built up blood under the surface of your skin, allowing the irritation to subside. Topical steroids are not recommended for extended use and should always be used exactly as directed — using them incorrectly or in more sensitive areas of the body, particularly the face, can ultimately do more harm than good.

Common Side Effects of Topical Steroid Use

A common side effect of repeated topical steroid use is atrophy, or thinning, of the skin. When your skin is thinning, it becomes weak and can easily become increasingly brittle, dry or damaged. Problems arise with prescribed steroid treatments when they are applied to skin that is already thinning, such as skin affected by lichen sclerosis. When topical steroids are applied to this already-thinning skin, blood is pulled away from the surface to relieve inflammation. Your already-thinning skin is then starved of the oxygen and nutrients it needs to rebuild itself and be healthy.

According to the National Rosacea Society, rosacea affects nearly 16 million Americans. Topical steroids, a common response for rosacea, can be a problematic treatment due to what’s known as ‘steroid-induced rosacea’. Steroid-induced rosacea refers to patients with rosacea who build up a tolerance to their topical steroid and must continually use a stronger dosage. This cycle tends to repeat itself, and when left without alternative treatment, users must continue using topical steroids or stop altogether, which likely results in exacerbated symptoms. Periorificial dermatitis is a another condition that develops primarily due to overexposure to topical steroids.

Topical steroids have their pros and cons but the point is to do your research when it comes to what you’re putting on or in your body. Here are some great sources to do some initial research:

  • Your doctor, and don’t be afraid to ask questions
  • WebMD has great tips, facts and let’s you know when to start asking more questions
  • MedicineNet
  • The Mayo Clinic

Whatever you put on your skin immediately gets absorbed into your blood and is carried throughout your entire body. So, avoid harsh chemicals and try to seek out natural alternatives. Fast relief without side effects is out there; you simply have to know where to look.

Follow the author of this blog on Twitter – @AidanceSkincare and on Facebook

 


5 responses to “The Risks of Topical Steroids”

  1. This was a informative article. I didn’t know these things. I’ve been using that stuff for years and not getting any better. Seems to be getting worse. Clobex is outrageously expensive, and hasn’t done any better. Thank you for the article.

  2. Latia Scace

    Says:

    Great information. Thanks very much.

  3. Florencio Axelsen

    Says:

    An excellent article many thanks

  4. Anthony

    Says:

    I have been given several creams and ointments with Steroids in it and it has done anything for me but made it worse then better. I have acne of back of the neck and nothing else has worked just bought Terrasil cream to see if this clears it up I will keep you posted. Thanks for your information.

  5. Excellent article! We are linking to this particularly great post on our site.
    Keep up the great writing.

Leave a reply



Buy More, Get More!

Buy 2 Get 1 Free

Dr. Recommendations

Dr. Recommendations

Earn Rewards!

Friends and Fans

Looking for answers?

Aidance has you covered, from A-Z!

Visit our Skin Health FAQs section for more information on skin conditions, exclusive guides, and more. More Info